Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 15, NWS Memphis, TN

July 1, 20204 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 1, 2020, 7:36 AM CDT for 4 counties in Mississippi. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2020, 7:36 AM CDT (12:36 UTC)
Expired
Jul 1, 2020, 10:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lee County, MS, Monroe County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:20 AM CDTFLASH FLOOD8 Nw Shannon, MSRD 506 UNDER NATCHEZ TRACE PARKWAY FLOODED. RESIDENCE ON RD 152 FLOODED WITH FAMILY TRAPPED INSIDE; SHANNON FIRE AND SOUTH LEE FIRE RESCUED FAMILY SAFELY.
Jul 1, 8:57 AM CDTFLASH FLOODEcru, MSLADY RESCUED FROM RESIDENCE IN ECRU. ANOTHER LADY STUCK IN HER RESIDENCE DUE TO FLOODED DRIVEWAY.
Jul 1, 9:01 AM CDTFLASH FLOOD12 Sw New Albany, MSCOUNTY RD 102 FLOODED. INTERSECTION OF COUNTY RDS 102 AND 103 FLOODED. COUNTY RD 47 FLOODED.
Jul 1, 9:30 AM CDTFLASH FLOODEcru, MSSEVERAL CARS STRANDED IN THE ECRU COMMUNITY. WATER OVER THE HOOD OF VEHICLES IN SOME AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WGUS54 KMEG 011236
FFWMEG
MSC081-095-115-145-011545-
/O.NEW.KMEG.FF.W.0015.200701T1236Z-200701T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
736 AM CDT Wed Jul 1 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southwestern Lee County in northeastern Mississippi...
  Northwestern Monroe County in northeastern Mississippi...
  Pontotoc County in northeastern Mississippi...
  Union County in northeastern Mississippi...

* Until 1045 AM CDT.

* At 736 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Tupelo, New Albany, Pontotoc, Verona, Trace State Park, Shannon, 
  Ecru, New Harmony, Furrs, Troy, Pinedale, Etta, Nettleton, 
  Thaxton, Algoma, Myrtle, Cherry Creek, Nixon, Rough Edge and 
  Springville.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3460 8925 3460 8899 3427 8882 3405 8859
      3405 8872 3407 8872 3407 8902 3433 8924

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2 INCHES IN 1 HOUR 

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:35 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 1, 6:35 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
635 AM CDT Wed Jul 1 2020

.UPDATE...
See the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 345 AM CDT Wed Jul 1 2020/

DISCUSSION...

Convection continues to develop across West Tennessee near the
Tennessee River as well as Northeast Mississippi. Some locations
have picked up as much as 4-7 inches of rain. The convection
seems to be firing along an outflow boundary from previous
convection. Several CAM models show continued development along
this boundary into the morning hours. Flash flooding will continue
to be a possibility in areas that have already received a lot of
rainfall.

By 18-19Z(1-2 PM), expect an MCS(currently located across
Southeast Nebraska/Northwest Missouri)to come racing into the
Mid- South and will combine with whatever convection remains from
the morning hours. The MCS will push south through the entire area
by 23-01Z(6-8 PM). Damaging winds and isolated heavy rainfall
will be the main threats.

Redevelopment of showers and thunderstorms will occur during the
overnight hours tonight as another shortwave moves through the
upper trof that is currently located over the Tennessee River
Valley. In addition, a back door cold front will begin moving into
the area. This may bring additional heavy rainfall to the areas
that are currently receiving it already. As a result, increased
chances for flash flooding may occur. However, confidence in
exactly where the development will occur is low. If confidence
increases today, a Flash Flood Watch may need to be issued for
portions of West Tennessee and Northeast Mississippi.

By Thursday, the upper trof over the Tennessee River will sink to
the southeast while the back door cold front stalls out over
Southeast Arkansas. Chances for showers and thunderstorms will be
focused across areas from Phillips County, Arkansas over to
Monroe County, Mississippi.

A weak upper level low pressure system will eventually develop
over Southern Alabama by the end of the week into the weekend.
Models show the upper low meandering around the southeast through
the weekend into early next week. This may bring increased chances
for showers and thunderstorms to Northeast Mississippi and areas
of West Tennessee near the Tennessee River during this time period.
However, confidence is low as models seem to be having a hard
time with consistency on where exactly this upper level low will
develop and track.

Overall, temperatures and humidity levels will be typical for
this time of year over the next 7 days. Highs will be in the upper
80s to lower 90s. Lows will generally be in the 70s.

KRM

&&

.AVIATION...
/12z TAFs/

Convection will persist over portions of west TN and northeast MS
this morning but we may see a bit of a lull by midday into early
afternoon. Additional convective development across the CWA is
expected this afternoon with an MCS moving southeast across the
area. Scattered trailing showers, and a few thunderstorms, are
expected this evening, but additional overnight is expected to
develop. Confidence is low after 03z so will leave VCSH in the
forecast at this time. Expect prevailing VFR conditions with tempo
IFR and MVFR ceilings and visibility within thunderstorms.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jul 1, 3:59 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
359 AM CDT Wed Jul 1 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
359 AM CDT Wed Jul 1 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across the Mid-South
today into the overnight hours. Damaging winds and localized
flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat indices of 105 to 108 degrees will be possible Thursday
portions of East-Central Arkansas and Northwest Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Local storm report, Jul 1, 5:23 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      4 SSE SAVANNAH          35.16N  88.22W
07/01/2020                   HARDIN             TN   LAW ENFORCEMENT

            SIGNIFICANT FLOODING NEAR THE INTERSECTION OF HIGHWAY
            69 AND HIGHWAY 226.

&&

MJ
Local storm report, Jul 1, 6:11 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     FLASH FLOOD      1 S HENDERSON           35.42N  88.65W
07/01/2020                   CHESTER            TN   TRAINED SPOTTER

            PART OF THE ROAD IN THE 600 BLOCK OF SIMMONS RD IS
            CAVING IN. ROAD IS CLOSED TO ALL TRAFFIC.

&&

MJ
Local storm report, Jul 1, 6:47 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
647 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     FLASH FLOOD      SELMER                  35.17N  88.59W
07/01/2020                   MCNAIRY            TN   LAW ENFORCEMENT

            WIDESPREAD FLOODING ACROSS SELMER. MANY STREETS ARE
            IMPASSABLE.

&&

MJ
Local storm report, Jul 1, 7:02 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     FLASH FLOOD      5 NW HENDERSON          35.49N  88.72W
07/01/2020                   MADISON            TN   DEPT OF HIGHWAYS

            HIGHWAY 45 IS CLOSED AT OZIER ROAD NEAR PINSON.

&&

MJ
Local storm report, Jul 1, 7:08 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
708 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     FLASH FLOOD      OKOLONA                 34.01N  88.75W
07/01/2020                   CHICKASAW          MS   BROADCAST MEDIA

            REPORTS OF HOMES FLOODING IN OKOLONA.

&&

MJ
Local storm report, Jul 1, 7:12 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     FLASH FLOOD      3 NNE BETHEL SPRINGS    35.28N  88.58W
07/01/2020                   MCNAIRY            TN   SOCIAL MEDIA

            SEVERAL FEET OF WATER OVER FORTY FORKS ROAD NEAR BETHEL
            SPRINGS.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:41 PM CDTSpecial Weather StatementMEGTishomingo49 min
Jul 1, 12:36 AM CDTSpecial Weather StatementMEGPrentiss24 min
Jul 1, 12:58 AM CDTSpecial Weather StatementMEGItawamba47 min
Jul 1, 3:53 AM CDTAreal Flood AdvisoryMEGAlcorn, Tishomingo3 hr
Jul 1, 5:55 AM CDTAreal Flood AdvisoryMEGChickasaw, Itawamba, Monroe2 hr
Jul 1, 6:18 AM CDTFlash Flood WarningMEGChickasaw, Monroe3 hr
Jul 1, 7:07 AM CDTAreal Flood AdvisoryMEGLee, Pontotoc, Union3 hr
Jul 1, 9:16 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMEGChickasaw, Lee, Monroe, Pontotoc, Union3 hr
Jul 1, 9:49 AM CDTRiver Flood WarningMEGLowndes, Monroe26 hr
Jul 1, 9:51 AM CDTRiver Flood WarningMEGMonroe11 hr
Jul 1, 9:54 AM CDTRiver Flood WarningMEGMonroe19 hr
Jul 1, 11:26 AM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, DeSoto, Itawamba and 10 more17 hr
Jul 1, 12:18 PM CDTAreal Flood WarningMEGChickasaw, Lafayette, Lee, Monroe, Pontotoc, Union6 hr
Jul 1, 4:58 PM CDTSpecial Weather StatementMEGYalobusha47 min
Jul 1, 5:49 PM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tippah, Tishomingo26 min
Jul 1, 5:53 PM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Lee, Monroe, Pontotoc37 min
Jul 1, 6:20 PM CDTSpecial Weather StatementMEGItawamba, Prentiss, Tishomingo25 min
Jul 1, 6:27 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lafayette, Lee, Marshall, Monroe and 2 more3 hr
Jul 1, 6:29 PM CDTSpecial Weather StatementMEGMonroe46 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.